My husband is having his mitral valve repaired in a few days. He went in for a pre-op angiogram, and they discovered that one of his arteries is 80% blocked, so they want to do bypass surgery as well. The doctor prescribed Lipitor, then at our request changed it to a generic, and told my husband to start taking it immediately. I understand that statins lower cholesterol. I also understand they do that by inhibiting liver function and that they can have side effects. My husband has low cholesterol, fairly low blood pressure, is fit, and his diet is heart healthy. 1)Should he start this medication now when he is facing surgery in just a few days 2)Why does he need it at all with low cholesterol? Couldn't it be that he is just genetically predisposed and that the blockage is not caused by cholesterol--in which case, why take the statin?
The doctor decided to put him on a statin knowing your husband is facing surgery. Did you ask the doctor "why"? What did he/she say?
Statins also contain an anti inflammatory.
Since one of his arteries are 80% blocked the doctor probably put him on statins so another artery wont get blocked also. I'm just guessing. That is why it is always very important to ask the doctor these questions and express your concern.
Not everybody gets side effects or their livers are effected. I'm on statins for the last 4 1/2 yrs and never had a side effect. My liver gets checked every 4 months and never had a problem with my liver.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.